Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 49, NWS Phoenix, AZ

September 20, 2024Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Sep 20, 2024, 2:15 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2024, 2:15 PM PDT (21:15 UTC)
Expired
Sep 20, 2024, 5:15 PM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WGUS55 KPSR 202115
FFWPSR
CAC065-210015-
/O.NEW.KPSR.FF.W.0049.240920T2115Z-240921T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
215 PM PDT Fri Sep 20 2024

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 515 PM PDT.

* At 215 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of washes, highways,
           streets and underpasses.

* Some locations that will experience flash flooding include...
  Joshua Tree National Park

Pinto Basin Rd, Porcupine Wash, Washington Wash, Fried Liver Wash, 
Smoke Tree Wash

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3386 11573 3381 11578 3385 11603 3394 11595
      3391 11583

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
2 follow-up statements
549 
WGUS75 KPSR 202307
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
407 PM PDT Fri Sep 20 2024

CAC065-210015-
/O.CON.KPSR.FF.W.0049.000000T0000Z-240921T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
407 PM PDT Fri Sep 20 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT THIS 
AFTERNOON FOR RIVERSIDE COUNTY...

At 407 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of washes, highways,
         streets and underpasses.

Some locations that will experience flash flooding include...
Joshua Tree National Park, Pinto Basin Rd, Porcupine Wash, 
Washington Wash, Fried Liver Wash, Smoke Tree Wash

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3386 11573 3381 11578 3385 11603 3394 11595
      3391 11583

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
885 
WGUS75 KPSR 210014
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
514 PM PDT Fri Sep 20 2024

CAC065-210024-
/O.EXP.KPSR.FF.W.0049.000000T0000Z-240921T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
514 PM PDT Fri Sep 20 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT THIS AFTERNOON FOR 
RIVERSIDE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

&&

LAT...LON 3386 11573 3381 11578 3385 11603 3394 11595
      3391 11583

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 1:11 PM PDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 20, 1:11 PM PDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
111 PM MST Fri Sep 20 2024

.SYNOPSIS...
A low pressure system over southern California will track across
Arizona tonight and Saturday. This will lead to isolated showers
and thunderstorms into Saturday morning. The best chances are over
eastern Riverside and La Paz Counties this afternoon and evening.
Lesser chances will be over northern Maricopa, northern Pinal, and
southern Gila Counties tonight into Saturday morning. This system
will bring below normal temperatures for a short time followed by
a warming trend early next week with desert highs in the 100 to
105 range Monday through Friday.

&&

.DISCUSSION...
An upper low is centered over far southwest CA early this
afternoon. The combination of dynamical forcing and thermodynamic
destabilization has been generating thunderstorms over/near
Joshua Tree National Park. This was handled well by the hi-res
models. Anticipate some development further east later on today
over La Paz County expanding to portions of northern Maricopa,
northern La Paz and Gila County tonight as the system tracks
eastward. However, it appears the activity will be isolated per
HREF and this is not surprising due to limited moisture
availability as well as the timing of the colder air aloft
(nighttime/morning for south-central AZ) for less optimal
destabilization. For the Greater Phoenix Area, the window of
opportunity is roughly 8pm tonight - 8am Saturday. But, coverage -
if any - will be limited. The system will exit AZ by Saturday.

With the passage of the system, temperatures will trend down (more
noticeably today over SE CA and SW AZ; Saturday for south-central
AZ). Breeziness picks up as well but speeds are expected to remain
solidly below Advisory criteria for the large majority of the
forecast area.

For next week, a Pacific ridge slowly advances into the western
CONUS leading to a warmup with highs at most lower desert
locations in the 100-105 range Monday - Friday. Probability of
reaching 110 any given day during the that time frame remains at
or below 10%. Something of note is that follow-on short waves
(subsequent to the system currently over SoCal) in concert with a
bit of fold-over by the advancing ridge, are looking more likely
to lead to a very weak upper low/weakness over/near AZ. For now,
that would likely only result in slight chances of storms over
the White Mountains on Wednesday.

&&

.AVIATION...Updated at 1705Z.

South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
An extended period of southerly cross runway winds early/mid
afternoon will be the greatest weather issue under occasional
scattered cloud decks 080-100ft AGL. Confidence is moderate that a
150v220 wind component will be common through late afternoon before
finally settling on the SW direction into the evening. Frequent
gusts 15-20kt should develop through the afternoon before relaxing
mid evening. Eventually overnight, a switch to an E/SE will occur
with isold SHRA over mountains north and east of the terminals. A
few SHRA may persist just outside the immediate Phoenix airspace
Saturday morning with an earlier than usual flip back to SW by late
morning.

Southeast California/Southwest Arizona including KIPL and KBLH:
No major weather concerns should exist through Saturday afternoon
under periods of mid/high cloud decks. Confidence is good that W
winds will prevail through much of the period at KIPL with some
modest gusts possible this afternoon. Directions will be more
variable at KBLH with a S component favored through early this
evening.

&&

.FIRE WEATHER...
A drier and cooler airmass encompassing the region will result in
below normal temperatures through Saturday. Stronger southerly to
southwesterly will develop this afternoon, with gusts to 20-25 mph
expected today, focused across higher terrain areas of the western
districts and southcentral AZ. MinRH's will hover around 15-30%
region-wide over the next couple of days, with some slight drying
first across the western districts starting Saturday and spreading
eastward on Sunday, with MinRH's more in the 10-20% range by the
beginning of next week. Overnight RH recoveries will be fair to good
across the region over the next couple of mornings, before degrading
to generally fair to poor in spots going into next week. Warming
temperatures to above normal are expected to develop late this
weekend and persist through most of next week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ
AVIATION...18
FIRE WEATHER...Young

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.